To read the full version of this content please select one of the options below:

The Benchmark of Maximum Relative Bipolarisation

Research on Economic Inequality

ISBN: 978-1-78714-522-1, eISBN: 978-1-78714-521-4

ISSN: 1049-2585

Publication date: 10 October 2017

Abstract

Relative bipolarisation indices are usually constructed making sure that they achieve their minimum value of bipolarisation if and only if distributions are perfectly egalitarian. However, the literature has neglected discussing the existence of a benchmark of maximum relative bipolarisation. Consequently there is no discussion as to the implications of maximum bipolarisation for the optimal normalisation of relative bipolarisation indices either. In this note we characterize the situation of maximum relative bipolarisation as the only one consistent with the key axioms of relative bipolarisation. We illustrate the usefulness of incorporating the concept of maximum relative bipolarisation in the design of bipolarisation indices by identifying, among the family of rank-dependent Wang–Tsui indices, the only subclass fulfilling a normalisation axiom that takes into account both benchmarks of minimum and maximum relative bipolarisation.

Keywords

Acknowledgements

Acknowledgment

I would like to thank an anonymous referee for very helpful comments.

Citation

Yalonetzky, G. (2017), "The Benchmark of Maximum Relative Bipolarisation", Bandyopadhyay, S. (Ed.) Research on Economic Inequality (Research on Economic Inequality, Vol. 25), Emerald Publishing Limited, Bingley, pp. 39-50. https://doi.org/10.1108/S1049-258520170000025003

Publisher

:

Emerald Publishing Limited

Copyright © 2018 Emerald Publishing Limited